Texas, 2008

Drought in Texas, April 15 to 30, 2008

April 15 to 30, 2008 · NWS LUB · 3 events in 3 counties and zones

Dry weather conditions began to overspread much of southwestern Texas and southern New Mexico during late 2007, and persisted into the spring season of 2008. By mid April, severe (D2) drought was observed over the southwestern South Plains of west Texas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Dry weather conditions began to overspread much of southwestern Texas and southern New Mexico during late 2007, and persisted into the spring season of 2008. By mid April, severe (D2) drought was observed over the southwestern South Plains of west Texas. These severe drought conditions were relatively short-lived, with the onset of meaningful wetting rains occurring by the first week of May.

Since the short duration severe drought occurred before the beginning of the region's agricultural growing season, no economic losses were reported. Local agricultural officials reported that sub-surface moisture remained favorable for cotton production despite the drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 14, 1:56 PM CST, 10 hours 4 minutes earlier.

Area forecast discussion, Apr 14, 1:56 PM CST, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
256 PM CDT MON APR 14 2008

.SHORT TERM...
SURFACE AND UPPER LEVEL RIDGING WILL SLIDE EASTWARD THROUGH TUESDAY.
THIS WILL ALLOW LEE TROUGHING NEAR THE TEXAS/NEW MEXICO BORDER WHICH
WILL HELP TO INCREASE THE SURFACE PRESSURE GRADIENT. LOOKS TO BE
LITTLE TO NO CLOUD COVER FOR TONIGHT INTO TUESDAY. THIS WILL ALLOW
FOR FULL SUN TUESDAY AFTERNOON WHICH WILL ALLOW TEMPERATURES TO WARM
INTO THE 80S.

.LONG TERM...
WEDNESDAY PROMISES TO BE WARM...DRY...AND WINDY AS THE APPROACH OF
AN UPPER LOW IN THE ROCKIES TIGHTENS PRESSURE GRADIENTS ACROSS THE
LOCAL AREA. LATEST MODELS ARE QUICKER WITH MOVEMENT OF A COLD
FRONT THROUGH THE LOCAL AREA THURSDAY AROUND 12Z...WITH STRONG
NORTHERLY WINDS FOLLOWING THE FRONT THROUGH THE DAY THURSDAY. THE
FRONT SHOULD DROP AFTERNOON HIGHS 15 TO 20 DEGREES...BACK INTO THE
60S. FRIDAY SHOULD BE ONE OF THE NICER DAYS IN THE EXTENDED AS
NORTHWEST FLOW LENDS TO WEAK SURFACE PRESSURE GRADIENT AND
TEMPERATURES WARM WELL INTO THE 70S. SATURDAY AND SUNDAY LOOK WARM
WITH HIGHS IN THE 80S...BUT INCREASING SOUTHWEST WINDS ALOFT
SHOULD CONTRIBUTE TO A LEE-SIDE TROUGH AND TYPICAL GUSTIER WINDS.

&&
.FIRE WEATHER...
SURFACE TROUGH WILL DEVELOP ON TUESDAY AS SURFACE HIGH PRESSURE
EXITS THE AREA ALLOWING FOR A TIGHTER PRESSURE GRADIENT. THIS WILL
ALLOW WINDS AT THE 20-FOOT LEVEL TO INCREASE CLOSE TO CRITICAL
CRITERIA FOR THE AFTERNOON. THIS COMBINED WITH HIGHS IN THE 80S AND
LOW RH LEVELS SHOULD LEAD TO AREAS WHERE THE FIRE DANGER WILL BE
ELEVATED. STILL LOOKS VERY MARGINAL ON GETTING THE WINDS HIGH ENOUGH
TO REACH FIRE WEATHER CRITERIA. SO FOR NOW WILL ONLY CONTINUE THE
MENTION IN THE HWO. WEDNESDAY LOOKS LIKE MORE OF A CONCERN FOR
FIRE WEATHER CONDITIONS AS DRY WESTERLY WINDS ARE LIKLEY TO
INCREASE ABOVE WEDNESDAYS LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        42  83  48  79  39 /   0   0   0  10  10
TULIA         45  81  51  80  45 /   0   0   0  10  10
PLAINVIEW     46  81  52  80  46 /   0   0   0  10  10
LEVELLAND     45  83  52  81  46 /   0   0   0   0  10
LUBBOCK       46  82  53  82  49 /   0   0   0   0  10
DENVER CITY   44  84  52  83  49 /   0   0   0   0  10
BROWNFIELD    46  83  52  83  49 /   0   0   0   0  10
CHILDRESS     46  79  54  81  53 /   0   0   0  10  10
SPUR          48  80  54  83  52 /   0   0   0  10  10
ASPERMONT     48  80  55  82  50 /   0   0   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/04
Hazardous weather outlook, Apr 14, 4:58 AM CST, 19 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
558 AM CDT MON APR 14 2008

TXZ021>044-151100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
558 AM CDT MON APR 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE WEATHER CONDITIONS MAY MATERIALIZE ACROSS THE
WESTERN SOUTH PLAINS AND EXTREME SOUTHWEST PANHANDLE TUESDAY
AFTERNOON AND ACROSS ALL OF THE SOUTH PLAINS AND AREAS OF THE
EXTREME SOUTHERN PANHANDLE ON THE CAPROCK ESCARPMENT WEDNESDAY
AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Yoakum

When
April 15, 12:00 AM CST to April 30, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Other Federal Agency
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Drought, Terry

When
April 15, 12:00 AM CST to April 30, 11:59 PM CST
Where
Terry forecast zone
Reported by
Other Federal Agency
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Cochran

When
April 15, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Other Federal Agency
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92202, 92203, 92205.